Montana, 2011

Flash Flood in Montana, June 24 to 25, 2011

June 24 to 25, 2011 · NWS BYZ · 1 event in 1 county or zone

An area of slow-moving thunderstorms brought heavy rain to portions of Rosebud County. The county sheriff reported flash flooding on the north side of the Yellowstone River near Forsyth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An area of slow-moving thunderstorms brought heavy rain to portions of Rosebud County. The county sheriff reported flash flooding on the north side of the Yellowstone River near Forsyth. Dry Gulch Creek, near Porcupine Creek, filled up and flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 24, 8:46 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 24, 8:46 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
946 PM MDT FRI JUN 24 2011

.SHORT TERM...VALID FOR SAT AND SUN...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION
TONIGHT. WILL CONTINUE THE SCATTERED POPS FOR MOST AREAS BUT DID
RAISE THEM A BIT JUST EAST OF BILLINGS THROUGH MILES CITY WITH
THE STORM THAT JUST MOVED THROUGH BILLINGS AROUND 9 PM. OTHER
THAN THAT...NO OTHER CHANGES MADE. SOLUM

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MEDIUM AND LONG RANGE MODELS REMAIN IN GOOD AGREEMENT AND HAVE
MADE ONLY MINOR ADJUSTMENTS TO THE EXTENDED FORECAST.

UPPER TROUGH MOVING EAST OF THE AREA ON MONDAY WITH A RIDGE OF
HIGH PRESSURE BUILDING INTO THE AREA MONDAY NIGHT. THE RIDGE WILL
DOMINATE THE WEATHER THROUGH MID WEEK WITH TEMPERATURES CLIMBING
TO WELL ABOVE NORMAL BY WEDNESDAY. MODELS PROGGING +30C AIR OVER
THE FORECAST AREA WHICH WILL BRING AFTERNOON TEMPERATURES INTO
THE MID TO UPPER 90S. UNSETTLED WEATHER RETURNING ON THURSDAY AS
A TROUGH OF LOW PRESSURE MOVES IN FROM THE WEST COAST. GFS AND
ECMWF ARE SHOWING DIFFERENCES IN TIMING OF A STRONG COLD FRONT TO
MOVE THROUGH THE AREA ON THURSDAY WITH THE UPPER TROUGH. ECMWF
BRINGS THE FRONT THROUGH DURING THE MORNING WHERE AS THE GFS IS
MUCH SLOWER AND BRINGS IT THROUGH OVERNIGHT. WILL SIDE WITH THE
SLOWER GFS SOLUTION AND HAVE RAISED HIGH TEMPERATURES THURSDAY
INTO THE MID TO UPPER 80S. RICHMOND

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION TONIGHT. LOCALIZED MVFR AND IFR CONDITIONS ALONG WITH
MOUNTAIN OBSCURATIONS WILL BE POSSIBLE. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 052/072 051/072 050/075 053/086 058/092 062/085 054/078
    42/T    22/T    21/B    11/B    12/T    22/T    22/T
LVM 043/070 041/069 040/073 043/083 049/086 051/081 047/074
    42/T    42/T    21/B    11/B    23/T    22/T    22/T
HDN 052/076 053/075 052/078 053/088 056/096 061/089 053/080
    62/T    33/T    21/B    11/B    11/B    22/T    22/T
MLS 054/073 055/072 053/075 053/086 059/095 064/088 055/079
    62/T    33/T    21/B    11/B    11/B    22/T    22/T
4BQ 055/078 055/074 053/076 053/086 057/096 064/085 054/080
    42/T    43/T    31/B    01/B    11/U    22/T    22/T
BHK 053/074 055/071 052/074 056/083 057/092 064/083 054/078
    43/T    44/T    32/T    11/B    11/B    22/T    22/T
SHR 050/075 050/072 049/073 049/084 053/093 059/084 051/078
    42/T    33/T    31/B    11/U    11/U    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 24, 4:48 PM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
548 PM MDT FRI JUN 24 2011

MTZ028>042-056>058-063>068-WYZ098-099-260000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
548 PM MDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SOME
THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN AND SMALL HAIL. IN
ADDITION... FLOODING AND HIGH WATER DUE TO SNOW MELT WILL OCCUR
ON AREA RIVERS THROUGH TONIGHT. MULTIPLE WARNINGS HAVE BEEN
ISSUED ACROSS THE REGION FOR CURRENT AND EXPECTED RIVER FLOODING.

PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE
WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE THROUGH
THE WEEKEND INTO EARLY NEXT WEEK ALONG AREA RIVERS.

TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED
NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW
MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Jun 24, 8:32 PM MST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MDT FRI JUN 24 2011

MTZ035-057-250430-
NORTHERN BIG HORN MT-YELLOWSTONE MT-
932 PM MDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 1030 PM MDT...

AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUNTLEY...OR 14 MILES EAST
OF BILLINGS...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BALLANTINE AND WORDEN AROUND 940 PM MDT.
CORINTH AROUND 950 PM MDT.

LAT...LON 4623 10756 4563 10743 4560 10854 4590 10862
TIME...MOT...LOC 0332Z 249DEG 29KT 4583 10817
Local storm report, Jun 24, 8:43 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
943 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             4 NE LAUREL             45.73N 108.72W
06/24/2011  E0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

VICKIES
Local storm report, Jun 24, 9:08 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1008 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     7 NNE OTTER             45.30N 106.16W
06/24/2011  M61 MPH          POWDER RIVER       MT   MESONET

            FORT HOWES RAWS

&&

SOLUM
Special weather statement, Jun 24, 9:31 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1031 PM MDT FRI JUN 24 2011

MTZ057-250530-
NORTHERN BIG HORN MT-
1031 PM MDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
1130 PM MDT...

AT 1028 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF HARDIN...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

THIS STORM WILL BE NEAR...
HARDIN AROUND 1045 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4596 10741 4596 10722 4572 10705 4563 10807
      4578 10807 4579 10805 4587 10805 4603 10742
TIME...MOT...LOC 0431Z 250DEG 27KT 4579 10780
Special weather statement, Jun 24, 10:37 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1137 PM MDT FRI JUN 24 2011

MTZ030-031-250630-
NORTHERN ROSEBUD MT-TREASURE MT-
1137 PM MDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD AND EASTERN
TREASURE COUNTIES UNTIL 1230 AM MDT...

AT 1133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS 12 MILES WEST OF FORSYTH...MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
FORSYTH AROUND MIDNIGHT MDT.
CARTERSVILLE AROUND 1220 AM MDT.
ROSEBUD AROUND 1225 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4635 10615 4614 10615 4602 10712 4637 10721
      4662 10630
TIME...MOT...LOC 0537Z 256DEG 23KT 4628 10689
Special weather statement, Jun 24, 11:14 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1214 AM MDT SAT JUN 25 2011

MTZ031-032-250715-
CUSTER MT-NORTHERN ROSEBUD MT-
1214 AM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 115 AM MDT...

AT 1210 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER NORTHERN ROSEBUD AND NORTHWESTERN CUSTER
COUNTIES. THUNDERSTORMS ARE MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4684 10581 4684 10562 4676 10561 4674 10556
      4667 10556 4666 10549 4658 10543 4657 10525
      4654 10521 4640 10520 4601 10569 4602 10694
      4641 10652 4686 10620 4687 10583
TIME...MOT...LOC 0612Z 272DEG 24KT 4682 10608 4640 10635
          4607 10672

The radar

The Billings radar (KBLX), 155 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rosebud

When
June 24, 11:53 PM MST to June 25, 2:00 AM MST
Where
Rosebud County, 1.75 mi NW of Forsyth to 1.28 mi W of Forsyth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.289, -106.694

An area of slow-moving thunderstorms brought heavy rain to portions of Rosebud County. The county sheriff reported flash flooding on the north side of the Yellowstone River near Forsyth. Dry Gulch Creek, near Porcupine Creek, filled up and flooded. Rainfall amounts of 1 to 2 inches was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336708.